Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 87, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1996, 11:22 PM CDT for Choctaw County, Alabama; Wayne County, Mississippi. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 1996, 11:22 PM CDT (04:22 UTC)
- Expired
- Apr 23, 1996, 12:30 AM CDT
- In force
- 68 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Choctaw County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 130 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 853 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 230423 SVRMOB ALC023-MSC153-230530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1122 PM CDT MON APR 22 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...CHOCTAW COUNTY IN SOUTHEAST MISSISSIPPI ...WAYNE COUNTY AT 1123 PM CDT MOBILE DOPPLER RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS FROM NEAR MERIDIAN MISSISSIPPI TO JUST WEST OF WAYNE COUNTY. THE STORMS WERE MOVING EAST AT 35 MPH. THE STORMS HAVE PRODUCED DAMAGING WINDS THAT DOWNED NUMEROUS TREES EARLIER JUST TO THE WEST OF THE WARNED COUNTIES. THE STORMS WILL MOVE ACROSS THE CITIES OF BUTLER AND WAYNESBORO AROUND MIDNIGHT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:47 PM CDT, 8 hours 35 minutes earlier.
Area forecast discussion, Apr 22, 2:47 PM CDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 PM CDT MON APR 22 1996 AFTN HEATING AND OCNL BINOVC CAUSING DESTABILIZATION AND THEREFORE A FEW SPLASH AND DASH RW AND ISOLATED TRW ARE POPPING UP IN AND NEAR CWA. ANLYS OF UPSTREAM 12Z RAOBS AT SIL AND LCH INDICATE A RATHER SHALLOW MOISTURE FIELD CONFINED TO LOEST 4 KFT AND DRY AIR RESIDING ABV LYR. HWVR...88D BEGS TO DIFFER AS MOISTURE BECOMING BETTER ESTABLISHED AS TROF APPROACHES GULF STATES. CAP STRENGTHS OF OVR 3 DEGREES SHUD BE ENUF TO KEEP ACTIVITY FROM GOING WILD SO XPCT PRECIP TO BE ISO/WDLY SCT IN NATURE IN ERLY GOING. FOR THE EVE HRS...WL NEED TO MONITR DVLPNG CONVECTION TO THE NW AS NEW WW 228 FOR NRN LA AND SRN AR IN EFFECT UNTIL 02Z TUE. MODELS LOOK TO BE IN FAIR AGRMNT WITH FEATURES AS COMPOSITE CHARTS FROM ETA RUNS INDICATE ACTIVE WX NITE ACRS SRN STATES. BY 12Z TUE...AS UPPER ENERGY SWINGS ENE THRU MID MS VLY...SHEAR PROFILES WEAKEN CONSIDERABLY ACRS GULF STATES SO ATTM...ORGANIZED SVR LOOKS TO BE TO N AND NW OF FA CLOSER TO MORE FVRBL PROXIMITY OF LOW CENTER AND BETTER DYNAMICAL FORCING...HWVR CANT RULE OUT STRONG STMS MOVING FROM W TO E THRU PREDAWN HRS WITH A FEW ISO STORMS PSBLY APPROACHING SVR LVLS SO WL NEED TO MONITR THIS CLOSELY OVER NITE. LONG AWAITED FRONT LOOKS TO BLOW THRU NEAR THE NOON HR TUE WITH NVA DOMINATING AREA BY MID WEEK. WITH 88D INDICATING RW ACTIVITY AND DEEPER MOISTURE CONSIDERATIONS WL OPT TO GO WITH FAN ON 2ND PD POPS WITH TMPS COOLING OFF A BIT AFTER FROPA...BUT NOT EXCITING. (1) 66/77/53/78 2500 (2) 67/79/56/79 2500 GJM
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.